Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Taking steroid, nasal spray and afrin. What is causing water dripping from nose while bending?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2426 Questions
Hi I'm a 39 year old female with water dripping out of my nose when I bend over. It's not every time, maybe just once or twice a day. I take a steroid nasal spray and Afrin. I'm a little frightened because this I a newer symptom. No head trauma or anything. Healthy person.

Just checked my tissue and its relatively stiff. I think that's a good sign?
Posted Tue, 30 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. You should get the fluid collected in a sterile container and get it tested to rule out a CSF (Cerebro Spinal Fluid) leak. Get a Beta-2 Transferrin test on the fluid, if available. A CSF on bending forwards is known as the 'Teapot Sign' or the 'Reservoir Sign'. The total quantity of CSf is about 150 ml and it is replenished about five times a day. That is why CSF leaks, especially low pressure ones, are not continuous.

2. A simple test is the 'Handerchief Test': Normal nasal secretions contain mucus which will stain and stiffen a soft handkerchief on drying, but CSF will not. Hence a stiff tissue is a good sign.

3. Get a CT PNS (Para Nasal Sinuses) done. If a CSF leak is suspected, a CT cisternography and MRI with contrast should be done. Spontaneous leaks may be multiple.

4. If you confirm that the fluid is not CSF then another possibility is a drug induced reaction with prolonged use of Afrin (oxymetazoline) which causes Rhinitis Medicamentosa (rebound congestion).

5. You should review your medication as an anti-allergic and an anti-leukotriene may help. Sometimes the nasal effects are due to the alteration of the Autonomous Nervous System by your current medications.

6. You may follow up with the answers to the above questions, results of the above investigations and treatment for further recommendations.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor